Alert archive / Florida / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 277, NWS Tallahassee, FL

October 14, 20145 counties in Florida; Brooks County, Grady County, Thomas County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Oct 14, 2014, 11:44 AM EDT for 5 counties in Florida; Brooks County, Grady County, Thomas County, Georgia. It was in force for 61 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 14, 2014, 11:44 AM EDT (15:44 UTC)
Expired
Oct 14, 2014, 12:45 PM EDT
In force
61 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Jefferson County, FL, Leon County, FL, Madison County, FL, Taylor County, FL, Wakulla County, FL, Brooks County, GA, Grady County, GA, Thomas County, GA

What was reported inside it

TimeReportWhereRemark
Oct 14, 12:11 PM EDTTSTM WND DMG2 Nnw Thomasville, GATREES DOWN ON HIGHWAY 3
Oct 14, 12:20 PM EDTTSTM WND DMG3 Wsw Aucilla, FLTREES DOWN ON I-10 AT MM 229
Oct 14, 12:40 PM EDTTSTM WND DMGBarwick, GAPOWER LINE DOWN IN BARWICK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 14, 4:27 AM EDTTornado WatchSPC8 hr
Oct 14, 11:43 AM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 3.7 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 502 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
502 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

266 
WUUS52 KTAE 141544
SVRTAE
FLC065-073-079-123-129-GAC027-131-275-141645-
/O.NEW.KTAE.SV.W.0277.141014T1544Z-141014T1645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1144 AM EDT TUE OCT 14 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN FLORIDA...
  THIS INCLUDES THE CITY OF MONTICELLO...
  EASTERN LEON COUNTY IN FLORIDA...
  WESTERN MADISON COUNTY IN FLORIDA...
  WESTERN TAYLOR COUNTY IN FLORIDA...
  EAST CENTRAL WAKULLA COUNTY IN FLORIDA...
  WESTERN BROOKS COUNTY IN SOUTH CENTRAL GEORGIA...
  SOUTHERN THOMAS COUNTY IN SOUTH CENTRAL GEORGIA...
  THIS INCLUDES THE CITY OF THOMASVILLE...
  SOUTHEASTERN GRADY COUNTY IN SOUTHWEST GEORGIA...

* UNTIL 1245 PM EDT

* AT 1143 AM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A LINE
  OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 14 MILES SOUTHWEST OF THOMASVILLE TO 30 MILES SOUTH OF
  MONTICELLO...OR ALONG A LINE EXTENDING FROM BEACHTON TO HELLS HALF
  ACRE...AND MOVING EAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BOSTON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 2992 8370 2997 8379 2996 8383 3000 8386
      3002 8393 3009 8402 3007 8414 3084 8427
      3097 8362 2984 8361
TIME...MOT...LOC 1544Z 251DEG 23KT 3072 8416 3014 8403

$$

42-DVD
1 follow-up statement
479 
WWUS52 KTAE 141612
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1212 PM EDT TUE OCT 14 2014

FLC073-129-GAC131-141622-
/O.CAN.KTAE.SV.W.0277.000000T0000Z-141014T1645Z/
GRADY GA-LEON FL-WAKULLA FL-
1212 PM EDT TUE OCT 14 2014

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WAKULLA...EASTERN
LEON AND SOUTHEASTERN GRADY COUNTIES IS CANCELLED...

LAT...LON 2984 8361 2992 8370 2997 8379 2996 8383
      3010 8402 3049 8405 3052 8404 3052 8398
      3067 8401 3068 8406 3085 8407 3097 8362
TIME...MOT...LOC 1612Z 251DEG 23KT 3084 8401 2994 8380

$$

FLC065-079-123-GAC027-275-141645-
/O.CON.KTAE.SV.W.0277.000000T0000Z-141014T1645Z/
THOMAS GA-BROOKS GA-MADISON FL-JEFFERSON FL-TAYLOR FL-
1212 PM EDT TUE OCT 14 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM EDT
FOR WESTERN TAYLOR...JEFFERSON...WESTERN MADISON...WESTERN BROOKS AND
SOUTHERN THOMAS COUNTIES...

AT 1211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF SEVERE THUNDERSTORMS PRODUCING WINDS IN EXCESS OF 
60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 
THOMASVILLE TO 11 MILES WEST OF ADAMS BEACH...OR ALONG A LINE 
EXTENDING FROM THOMASVILLE TO 18 MILES SOUTHWEST OF PERRY...MOVING 
EAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LOIS...
JARROTT...NASH...DRIFTON...ALMA...RIVERSIDE...MONTIVILLA...MONTICELLO
.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 2984 8361 2992 8370 2997 8379 2996 8383
      3010 8402 3049 8405 3052 8404 3052 8398
      3067 8401 3068 8406 3085 8407 3097 8362
TIME...MOT...LOC 1612Z 251DEG 23KT 3084 8401 2994 8380

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 10:14 AM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Oct 14, 10:14 AM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1014 AM EDT Tue Oct 14 2014

...ACTIVE WEATHER WILL CONTINUE INTO THE EARLY AFTERNOON WITH THE
POTENTIAL FOR SEVERE STORMS AND FLASH FLOODING ACROSS THE EASTERN
HALF OF THE AREA...

.Near Term [Through Today]...
The cold front is currently bisecting our forecast area from
Apalachicola to Eufaula. Just ahead of the front, a line of
thunderstorms continues to push eastward with scattered storms
moving south to north ahead of the front. The main severe weather
threat continues to be damaging straight line winds, with a few
isolated tornadoes possible. The flash flood threat will come from
the potential for training convection from south to north out ahead
of the main squall line.

Behind the main squall line, brief light precipitation will be
possible, but cooler, drier air will move in behind the front. Highs
today will be around 80.

&&

.Aviation...
[Through 12Z Wednesday] MVFR-IFR conditions will occur with
thunderstorms along and ahead of the main front now bisecting the
forecast area from east to west. Vicinity showers may linger briefly
behind the front, but VFR conditions will return quickly behind the
front. Gusty winds are expected today until a little after sunset.

&&

.Prev Discussion [239 AM EDT]...

.Short Term [Tonight Through Thursday]...
The cold front should be near TLH by 00Z Wednesday and completely
east of the area by 06-08Z. Even at this short time range, there are
timing differences of a few hours among the models. Evening PoPs
will range from categorical over the southeast FL Big Bend counties
to chance over the rest of the Big Bend and Southwest GA. A much
drier and cooler air mass will settle in behind the front to bring
some classic October weather to the region for Wednesday and
Thursday. Afternoon highs will actually be a couple of degrees below
normal, around 80 in FL with upper 70s to the north. Overnight lows
Wednesday night will drop several degrees below normal ranging from
the mid 50s at the coast to the upper 40s across the normally cooler
areas west of an ABY to TLH line.

.Long Term [Thursday Night Through Tuesday]...
Dry weather is expected through the period with high pressure in
the wake of the strong cold front on Tuesday. Temperatures will
be within a few degrees of average for this time of year.

.Marine...
Small craft advisory conditions will continue today, but end with
the passage of a cold front. Moderate west to northwest winds will
then persist below headline criteria through Thursday with lighter
winds arriving for Friday and Saturday as high pressure builds over
the waters.

.Fire Weather...
Widespread showers and thunderstorms will end from west to east
later today and this evening as a strong cold front pushes through.
A cooler and much drier airmass will settle into the area for the
remainder of the week but Red Flag conditions are not expected.

.Hydrology...
Radar estimates and rain gages indicates that 1-2 inch rainfall
totals have been common from the western FL Big Bend west across the
FL Panhandle and north into Southeast AL. However, there have been a
few bands of higher amounts in the 5-7 inch range. These areas are
primed and any additional rainfall (which is expected) could very
well result in flash flooding. The most vulnerable counties are
southeast Walton, Washington, eastern Homes, western Jackson, Gulf,
western Franklin and southern Liberty. An additional 1-2 inches of
rainfall will be common across the area with locally higher amounts
up to 5 inches or so. The flash flood watch will remain in place.
While some of the flashier streams and creeks could see some sharp
rises, flooding of main stem rivers is not anticipated.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   83  55  80  50  80 / 100  30  10   0   0
Panama City   80  58  79  56  79 / 100  10   0   0   0
Dothan        80  52  77  49  78 / 100  10   0   0   0
Albany        80  54  78  50  79 / 100  20  10   0   0
Valdosta      82  58  79  50  79 / 100  90  10   0   0
Cross City    84  64  81  51  80 /  90  90  10   0   0
Apalachicola  82  58  78  55  79 /  90  20   0   0   0

&&

.TAE Watches/Warnings/Advisories...

FL...Flash Flood Watch until 4 PM EDT /3 PM CDT/ this afternoon for
     Calhoun-Coastal Franklin-Coastal Gulf-Coastal Jefferson-
     Coastal Wakulla-Gadsden-Inland Franklin-Inland Gulf-Inland
     Jefferson-Inland Wakulla-Leon-Liberty.

     High Rip Current Risk through late tonight for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...Flash Flood Watch until 4 PM EDT this afternoon for Baker-
     Calhoun-Clay-Colquitt-Decatur-Dougherty-Early-Grady-Lee-
     Miller-Mitchell-Quitman-Randolph-Seminole-Terrell-Thomas-
     Worth.

AL...None.
GM...Small Craft Advisory until 5 PM EDT this afternoon for Apalachee
     Bay-Coastal waters From Ochlockonee River to Apalachicola
     FL out to 20 NM-Coastal waters from Suwannee River to
     Keaton Beach FL out 20 NM-Coastal waters from Apalachicola
     to Destin FL out 20 NM-Waters from Suwannee River to
     Apalachicola FL from 20 to 60 NM-Waters from Apalachicola
     to Destin FL from 20 to 60 NM.

&&

NEAR TERM...MOORE
SHORT TERM...WOOL
LONG TERM...DVD
AVIATION...MOORE
MARINE...WOOL
FIRE WEATHER...BARRY
HYDROLOGY...WOOL

In the hours before

Local storm report, Oct 14, 8:01 AM EDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
801 AM EDT TUE OCT 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 AM     TSTM WND DMG     1 WSW GRACEVILLE        30.95N 85.54W
10/14/2014                   HOLMES             FL   911 CALL CENTER

            TREE DOWN ON JS JONES RD.

&&

WESTON
Local storm report, Oct 14, 8:02 AM EDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
802 AM EDT TUE OCT 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 AM     TSTM WND DMG     1 ESE WAUSAU            30.63N 85.58W
10/14/2014                   WASHINGTON         FL   911 CALL CENTER

            TREE DOWN AT OLIE AND AMBUS ROADS.

&&

WESTON
Local storm report, Oct 14, 8:04 AM EDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
804 AM EDT TUE OCT 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 AM     TSTM WND DMG     1 SSW RIVERSIDE         30.47N 85.67W
10/14/2014                   WASHINGTON         FL   911 CALL CENTER

            TREE DOWN AT PINE RIDGE AND ROLLING PINES ROADS.

&&

WESTON
Local storm report, Oct 14, 11:03 AM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1103 AM EDT TUE OCT 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1102 AM     FLASH FLOOD      4 WNW TALLAHASSEE       30.45N 84.34W
10/14/2014                   LEON               FL   EMERGENCY MNGR

            FLOODING ON APPLEYARD DRIVE WITH ROAD BLOCKS BEING PLACED

&&

DVD
Local storm report, Oct 14, 11:24 AM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1124 AM EDT TUE OCT 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     FLASH FLOOD      1 N TALLAHASSEE         30.45N 84.28W
10/14/2014                   LEON               FL   911 CALL CENTER

            FLOODING REPORTED ON BRONOUGH STREET NORTH OF BREVARD
            STREET

&&

DVD
Local storm report, Oct 14, 11:28 AM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1128 AM EDT TUE OCT 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 AM     TSTM WND DMG     CRAWFORDVILLE           30.18N 84.37W
10/14/2014                   WAKULLA            FL   911 CALL CENTER

            SEVERAL TREES DOWN IN WAKULLA COUNTY.

&&

WESTON

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 8:27 PM EDTTornado WarningTAEFranklin, Liberty33 min
Oct 13, 8:41 PM EDTSpecial Marine WarningTAE34 min
Oct 13, 9:27 PM EDTSpecial Marine WarningTAE2 hr
Oct 13, 9:53 PM EDTTornado WarningTAEFranklin, Liberty25 min
Oct 13, 10:26 PM EDTTornado WarningTAEFranklin, Liberty34 min
Oct 13, 10:57 PM EDTTornado WarningTAELiberty30 min
Oct 13, 11:12 PM EDTSpecial Marine WarningTAE63 min
Oct 14, 1:24 AM EDTSpecial Marine WarningTAE36 min
Oct 14, 2:14 AM EDTSevere Thunderstorm WarningTAEWalton31 min
Oct 14, 2:19 AM EDTSpecial Marine WarningTAE101 min
Oct 14, 2:41 AM EDTSevere Thunderstorm WarningTAEHolmes, Walton49 min
Oct 14, 2:57 AM EDTSevere Thunderstorm WarningTAEBay, Walton, Washington48 min
Oct 14, 3:18 AM EDTSevere Thunderstorm WarningTAEBay27 min
Oct 14, 3:21 AM EDTFlash Flood WarningTAEHolmes, Jackson, Walton, Washington3 hr
Oct 14, 3:45 AM EDTSevere Thunderstorm WarningTAEBay, Calhoun, Jackson, Washington30 min
Oct 14, 3:54 AM EDTSpecial Marine WarningTAE2 hr
Oct 14, 4:03 AM EDTSevere Thunderstorm WarningTAEFranklin, Gulf42 min
Oct 14, 4:34 AM EDTSevere Thunderstorm WarningTAEFranklin, Gulf, Liberty41 min
Oct 14, 4:55 AM EDTSpecial Marine WarningTAE2 hr
Oct 14, 6:05 AM EDTSpecial Marine WarningTAE115 min
Oct 14, 6:29 AM EDTSevere Thunderstorm WarningTAEWalton46 min
Oct 14, 6:37 AM EDTSevere Thunderstorm WarningTAEJefferson, Wakulla23 min
Oct 14, 7:20 AM EDTSevere Thunderstorm WarningTAEBay, Holmes, Jackson, Walton, Washington55 min
Oct 14, 8:15 AM EDTSpecial Marine WarningTAE2 hr
Oct 14, 8:29 AM EDTTornado WarningTAEFranklin31 min
Oct 14, 8:57 AM EDTTornado WarningTAEFranklin, Liberty, Wakulla13 min
Oct 14, 9:26 AM EDTFlash Flood WarningTAEGadsden, Leon3 hr
Oct 14, 9:47 AM EDTFlash Flood WarningTAELeon3 hr
Oct 14, 10:05 AM EDTSevere Thunderstorm WarningTAEFranklin, Gulf, Liberty, Wakulla40 min
Oct 14, 10:07 AM EDTTornado WarningTAELeon23 min
Oct 14, 10:17 AM EDTSpecial Marine WarningTAE118 min
Oct 14, 10:44 AM EDTSevere Thunderstorm WarningTAEFranklin, Liberty, Wakulla46 min
Oct 14, 11:21 AM EDTSevere Thunderstorm WarningTAEFranklin, Jefferson, Leon, Wakulla39 min
Oct 14, 12:02 PM EDTSpecial Marine WarningTAE118 min
Oct 14, 12:19 PM EDTSevere Thunderstorm WarningTAEJefferson, Lafayette, Madison, Taylor56 min

Nearby

Severe Thunderstorm Warnings in Florida, 2014Severe Thunderstorm Warnings in Georgia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.